Hail, Howard
- When
- July 11, 6:00 PM CST
- Where
- Howard County, 0.18 mi E of Dierks
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.120, -94.017
Penny size hail fell in Dierks.
A weak shear axis in place across the Ark-La-Tex beneath an upper level ridge of high pressure over the Central Plains, and its interaction with diurnal heating and resultant instability, contributed to the development of scattered showers and thunderstorms during the afternoon of July 11th. Some of these storms briefly became strong or severe over Sevier and Howard Counties in Southwest…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak shear axis in place across the Ark-La-Tex beneath an upper level ridge of high pressure over the Central Plains, and its interaction with diurnal heating and resultant instability, contributed to the development of scattered showers and thunderstorms during the afternoon of July 11th. Some of these storms briefly became strong or severe over Sevier and Howard Counties in Southwest Arkansas as they intensified near outflow boundary interactions, producing damaging winds which downed trees in DeQueen and small hail in the city of Dierks. These storms diminished during the evening with the loss of heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 3:05 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 405 PM CDT Wed Jul 11 2018 .SHORT TERM.../Tonight through Thursday Night/ The combination of upper level disturbances and a weak shear axis has resulted in a more active day of convection across much of the region compared to the past few days. Outflow boundaries generated from earlier convection today have led to additional showers and thunderstorms developing with the process repeating itself all afternoon. Expect this trend to gradually decrease with the loss of heating, but weak upper level impulses may continue to help trigger isolated convection tonight into early Thursday morning so have not completely ruled out POPs through overnight period. Low temperatures will fall back toward the mid 70s for Thursday morning as cloud cover should linger through much of tonight. A similar scenerio will take shape on Thursday with the center of the upper level ridge axis still poised to our north. Disturbances tracking along and underneath the ridge will keep a decent chance of showers and thunderstorms going into Thursday afternoon through the early evening. Temperatures are also expected to run similarly to today with upper 80s to lower 90s before we begin to heat up heading into this weekend with the upper level ridge axis inching closer to the region. /19/ .LONG TERM.../Friday through Tuesday Night/ Upper-level ridge of high pressure to become better established across the region on Friday and remain dominant through the weekend into the early part of the workweek. High temperatures are forecast to steadily climb from the lower 90s on Friday to the mid to upper 90s by Tuesday. Diurnally driven scattered showers and thunderstorms expected areawide through the early part of the weekend. A weak upper-level trough across the mid-Mississippi Valley on the northeastern periphery of the ridge to allow for scattered to numerous showers and thunderstorms mainly across south-central Arkansas and northeast Louisiana from Sunday through Tuesday afternoons. /05/ && .PREV DISCUSSION... /issued 110 PM CDT Wed Jul 11 2018/ AVIATION... For the 11/18Z TAF period, expanding cu field this afternoon with VFR conditions will prevail as convection increases during peak heating hours. Scattered to numerous shwrs and tstms will warrant TEMPO -TSRA conditions areawide at all terminals through the early evening hours. The loss of heating will allow for convection to gradually diminish after sunset with lingering convective debris clouds in the mid and upper levels. VFR conditions should prevail overnight through Thursday morning aside from some possible patchy fog in a few areas where heavier rainfall occurs. Otherwise, light and variable winds will maintain this afternoon before going near calm overnight. A general southward wind component is expected on Thursday, but speeds will only average around 5 kts or less. The chance of any additional convection will be closely monitored as an upper level disturbance will linger across the region and may contribute to some isolated overnight/early morning shwrs/tstms. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 75 92 76 95 / 30 50 20 30 MLU 75 93 75 94 / 30 50 20 30 DEQ 73 93 73 93 / 20 40 20 30 TXK 74 90 75 93 / 30 40 20 30 ELD 74 92 74 94 / 30 40 20 30 TYR 75 89 75 92 / 20 50 20 30 GGG 74 91 75 93 / 30 50 20 30 LFK 75 89 74 93 / 30 60 20 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/05
Hazardous Weather Outlook National Weather Service Shreveport LA 635 AM CDT Wed Jul 11 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-121145- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 635 AM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Expect another round of scattered showers and thunderstorms during this afternoon. Some of these thunderstorms will have the potential of becoming strong to possibly severe, with damaging wind gusts and locally moderate to heavy rainfall being the primary concerns. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Expect rain chances to continue throughout the remainder of this work week, as a series of disturbances progress from east to west across the Gulf Coast region and aid in the development of scattered showers and thunderstorms. Isolated strong to possibly severe storms remain possible, with damaging thunderstorm wind gusts and locally moderate to heavy rainfall still the primary concerns. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be required through Wednesday morning. 20
Special Weather Statement
National Weather Service Shreveport LA
508 PM CDT WED JUL 11 2018
TXZ136-149-112300-
Smith TX-Cherokee TX-
508 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SMITH AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 600 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Selman, or 9 miles northwest of Jacksonville, moving southwest
at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jacksonville, Bullard, Mount Selman, Reese, Cuney and Teaselville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3220 9535 3209 9524 3190 9533 3200 9545
3201 9543 3204 9544 3205 9542 3205 9543
3207 9544 3208 9542 3212 9546 3213 9546
TIME...MOT...LOC 2208Z 044DEG 6KT 3209 9534
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 6 WSW GILMER 32.71N 95.05W
07/11/2018 UPSHUR TX LAW ENFORCEMENT
TREES DOWN NEAR FM 1795 WEST OF GILMER.
&&
13Special Weather Statement National Weather Service Shreveport LA 600 PM CDT WED JUL 11 2018 TXZ152-112345- Nacogdoches TX- 600 PM CDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES COUNTY UNTIL 645 PM CDT... At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over Nacogdoches, moving west at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nacogdoches and Appleby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3171 9458 3153 9455 3149 9480 3170 9488 TIME...MOT...LOC 2300Z 082DEG 12KT 3162 9466 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 NE NACOGDOCHES 31.62N 94.64W
07/11/2018 E0.75 INCH NACOGDOCHES TX PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC IN
NACOGDOCHES.
&&
13Special Weather Statement
National Weather Service Shreveport LA
616 PM CDT WED JUL 11 2018
LAZ020-022-112345-
La Salle LA-Grant LA-
616 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND SOUTHERN
LA SALLE PARISHES UNTIL 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Holloway, or 16 miles northeast of Pineville, moving
west at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pollock, Nebo, Fishville, Rogers and Catahoula Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3138 9212 3139 9212 3141 9215 3142 9216
3145 9216 3146 9217 3147 9216 3148 9218
3147 9219 3148 9221 3144 9240 3161 9245
3162 9203 3141 9200 3138 9201
TIME...MOT...LOC 2316Z 078DEG 5KT 3152 9223
13Special Weather Statement National Weather Service Shreveport LA 629 PM CDT WED JUL 11 2018 ARZ050-051-120000- Howard AR-Sevier AR- 629 PM CDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER AND CENTRAL HOWARD COUNTIES UNTIL 700 PM CDT... At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over Dierks, moving north at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dierks, Lebanon and Provo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3404 9391 3403 9412 3420 9414 3420 9393 TIME...MOT...LOC 2328Z 176DEG 8KT 3411 9403 13
The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail fell in Dierks.
Several trees were downed on North 9th Street in DeQueen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757661, 757662.